Puerto Rico, 2024Debris Flows and Flooding in Puerto Rico, April 22 to 25, 2024
April 22 to 25, 2024 · NWS SJU · 17 events in 10 counties and zones
A wet and unstable weather pattern was caused by a surface short-wave trough associated with the remnants of a frontal boundary. The Blended Total Precipitable Water (TPW) Percent of Normal indicated moisture levels exceeding 145% of the climatological normal from the Leeward Islands through the local area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet and unstable weather pattern was caused by a surface short-wave trough associated with the remnants of a frontal boundary. The Blended Total Precipitable Water (TPW) Percent of Normal indicated moisture levels exceeding 145% of the climatological normal from the Leeward Islands through the local area. A Saharan Air Layer also helped promote more frequent lightning. Flooding, Landslides (due to high soil saturation) and even a Funnel Cloud were reported under this unsettled weather. By Tuesday (23rd), USGS river sensors still indicate that most rivers over the eastern half of Puerto Rico exceeded the 75th percentile, with half of them surpassing the 90th percentile or well above normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 22, 4:14 AM AST, 30 minutes earlier.
Area forecast discussion, Apr 22, 4:14 AM AST, 30 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
414 AM AST Mon Apr 22 2024
.SYNOPSIS...
Numerous showers moved across eastern Puerto Rico and the
Caribbean waters during the night hours, triggering some flooding.
The wet pattern is expected to stretch into the end of the
workweek, with some improvements Saturday onward. The risk for
flooding will remain elevated. In the meantime, Saharan dust will
arrive on Tuesday, with hazy skies in some areas.
&&
.SHORT TERM...Today through Wednesday...
It was a very active night, particularly for the eastern coastal
area of Puerto Rico. While heavy showers that affected St. Croix
subsided, shower activity shifted to the eastern portions of Puerto
Rico. Several rounds of showers resulted in excessive runoff high in
the mountains of Naguabo, causing water levels at Rio Blanco to rise
quickly. A Flood Warning was issued, and shortly afterward, the USGS
river sensor indicated Moderate Flood Stage later in the night.
Additionally, a convergence line developed, affecting northeastern
municipalities. Flood Advisories were issued for municipalities from
Luquillo westward through Bayamon. In these areas, several rivers
experienced rapid rises in water levels, with at least four rivers
reaching Action stage according to USGS river sensors. The
convergence line persisted, exacerbating the situation across Loiza,
northern Canovanas, and northwestern Rio Grande. Therefore, a Flash
Flood Warning was also issued. Meanwhile, in the Caribbean, a line
of strong thunderstorms developed and is now approaching
southeastern municipalities. Expect shower and thunderstorm activity
across southeastern municipalities during the early morning hours."
This wet and unstable weather pattern is caused by a surface short-
wave trough associated with the remnants of a frontal boundary. The
Blended Total Precipitable Water (TPW) Percent of Normal indicates
moisture levels exceeding 145% of the climatological normal from the
Leeward Islands through the local area. Therefore, moisture
advection will persist today, promoting periods of moderate to heavy
showers, particularly over windward sections of Puerto Rico and USVI
during the morning hours and across interior and northwestern Puerto
Rico as moisture availability combines with diurnal heating.
No relief is expected for the rest of the short-term forecast as
some troughing aloft will maintain instability at upper levels. The
day with the least showers could be anticipated by Tuesday as an
area of suspended Saharan dust fills the area, which could somewhat
inhibit shower activity. However, in some areas, this won't be
enough to suppress showers; in fact, it could even promote frequent
lightning activity due to the presence of Saharan dust. This won't
last long, as high moisture content and favorable dynamics will
persist, maintaining elevated flooding risk across the islands.
Soils are saturated, which will promote excessive runoff easily with
potential landslides, while river streamflows are elevated with the
potential of overflowing with any strong shower activity. Therefore,
continue to monitor this forecast and pay attention to any
advisories/warnings that we could issue.
.LONG TERM...Thursday through Monday...
The wet pattern will not give way by the end of the workweek.
Moisture associated with an old frontal boundary will reach the
islands, triggering another round of showers and isolated
thunderstorms. At the same time, a deep layered trough moving east
of the United States will cause the winds to shift from the south
at the mid and upper levels, while winds will remain from the east
steered by a surface high pressure over the central Atlantic. The
southerly flow will bring a moist column into the region, while a
short wave trough (the type that increase instability aloft) will
approach the region. These factors should combine to generate more
rainfall activity. Since it has been raining for a couple of days
now, rivers will remain high and soils saturated, hence the risk
for urban and small stream flooding will be elevated.
A change in the pattern will begin on Saturday. A broad surface
high pressure exiting the eastern seaboard will push a drier air
mass into the region...finally. Winds will become more northerly,
so temperatures will cool down a little too. The probability of
precipitation decreases Saturday onward, although with some
showers due to local effects still possible. This drier pattern
should stretch into early next week.
&&
.AVIATION...
(06Z TAFs)
Although fairly active night, mostly VFR conditions can be expected
to prevail across all terminals through the forecast period. Brief
MVFR/IFR due to reduced VIS and CIG are possible at TJSJ thru 22/14z
due to SHRA, and at TJBQ/TJSJ, aft 22/17z along with mtn
obscuration. ENE winds at 10-15 kt mostly aft 22/14z. with higher
gusts near showers.
&&
.MARINE...
A surface high pressure north of the area will continue to yield a
moderate northeasterly wind flow through at least Monday. Winds are
expected to become from the east southeast on Tuesday as a surface
trough prevails across the northeast Caribbean. Showers and isolated
thunderstorms will continue to affect the local waters today.
&&
.BEACH FORECAST...
Breaking waves around 4 feet will maintain the risk of rip
currents moderate for the north facing beaches of Puerto Rico and
for some beaches in Culebra. Elsewhere, the risk of rip currents
will remain low.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM...CVB
LONG TERM....ERG
Hazardous weather outlook, Apr 22, 4:28 AM AST, 16 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
428 AM AST Mon Apr 22 2024
AMZ711>745-PRZ001>013-230830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
428 AM AST Mon Apr 22 2024
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated to scattered thunderstorms possible across
the area. Be aware of thunderstorms in your area and be prepared
to take shelter.
.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.
.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly along northern and eastern Puerto Rico and
Culebra.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The threat of urban and small stream flooding and mudslides will
persist through much of the week. Heat indices above 102 degrees
expected from Tuesday through Thursday across urban and coastal
areas. The risk of rip currents will remain moderate for the most
part.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
AMZ716-726-VIZ001-002-230830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
428 AM AST Mon Apr 22 2024
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Lightning...Isolated to scattered thunderstorms possible over the
waters, with some moving over the local islands. Be aware of
thunderstorms in your area and be prepared to take shelter.
.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. Urban and small streams flooding is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The threat of urban and small stream flooding and mudslides will
persist through much of the week. Heat indices above 102 degrees
expected from Tuesday through Wednesday across urban and coastal
areas. The risk of rip currents will remain moderate.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.
In the hours before
Special weather statement, Apr 22, 4:31 AM AST, 13 minutes before
Special Weather Statement
National Weather Service San Juan PR
431 AM AST Mon Apr 22 2024
PRZ002>004-006-220930-
Central Interior PR-Northeast PR-Eastern Interior PR-Southeast PR-
431 AM AST Mon Apr 22 2024
...STRONG THUNDERSTORMS WILL IMPACT THE MUNICIPALITIES OF
SOUTHEASTERN PUERTO RICO FROM HUMACAO TO SALINAS THROUGH 530 AM
AST...
At 430 AM AST, Doppler radar was tracking strong thunderstorms along
a line extending from Humacao to Salinas. Movement was north at 10
to 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 1810 6637 1822 6611 1822 6594 1825 6580
1816 6573 1815 6577 1801 6584 1797 6591
1798 6602 1795 6605 1796 6609 1794 6617
1796 6621 1794 6624 1794 6629
TIME...MOT...LOC 0830Z 170DEG 14KT 1815 6568 1803 6590 1798 6612
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGEvent by event
13 flood, 3 debris flow, 1 funnel cloud. Local standard time, as filed.
Flood, Loiza
- When
- April 22, 4:44 AM AST to 6:00 AM AST
- Where
- Loiza County, 1.48 mi ENE of Loiza to 1.51 mi ENE of Loiza
- Cause
- Heavy Rain
- Property damage
- $800
- Reported by
- Broadcast Media
- Coordinates
- 18.430, -65.880
A flooded street was reported in Urb Santiago, Loiza, near Rio Grande de Loiza. It seemed that flood waters did not enter residencies in the area.
Flood, Guayama
- When
- April 22, 6:00 AM AST to 7:00 AM AST
- Where
- Guayama County, 0.36 mi ESE of Guayama to 0.43 mi E of Guayama
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Trained Spotter
- Coordinates
- 17.978, -66.125
Flooding was reported at the intersection between roads PR-3 and PR-54. One Lane was impassable.
Flood, Guayama
- When
- April 22, 6:10 AM AST to 6:30 AM AST
- Where
- Guayama County, 1.04 mi E of Guayama to 1.14 mi E of Guayama
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 17.978, -66.114
Minor Flooding was reported at Esteban B. Cruz St. in Guayama. The road was still passable.
Flood, Guayama
- When
- April 22, 9:24 AM AST to 10:20 AM AST
- Where
- Guayama County, 3.22 mi WSW of Guayama to 3.29 mi WSW of Guayama
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 17.954, -66.171
Flooding was reported on Geranio St. in Comunidad Miramar.
Flood, Guayama
- When
- April 22, 9:24 AM AST to 10:30 AM AST
- Where
- Guayama County, 3.93 mi E of Guayama to 3.82 mi E of Guayama
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Emergency Manager
- Coordinates
- 17.969, -66.071
Street 5 and 9 in Villa Real were affected by Flooding.
Flood, San Juan
- When
- April 22, 12:40 PM AST to 2:00 PM AST
- Where
- San Juan County, 4.05 mi NNW of San Juan to 4.09 mi NNW of San Juan
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Trained Spotter
- Coordinates
- 18.437, -66.066
Observer reported a Flooded Street in Blvd. Buenos Aires near YMCA San Juan.
Funnel Cloud, Bayamon
- When
- April 23, 1:50 PM AST to 2:00 PM AST
- Where
- Bayamon County, 3.39 mi NE of Bayamon to 3.41 mi NE of Bayamon
- Reported by
- Public
- Coordinates
- 18.390, -66.140
Public in Social Media and Emergency Managers reported a Funnel Cloud between Santa Rosa and Paseo Lineal in Bayamon.
Flood, Guaynabo
- When
- April 23, 2:10 PM AST to 4:00 PM AST
- Where
- Guaynabo County, 7.5 mi NW of Guaynabo
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Emergency Manager
- Coordinates
- 18.409, -66.109
Emergency Management reported an impassable road, Venecia, St., near GFR Media.
Flood, Guaynabo
- When
- April 23, 2:37 PM AST to 5:30 PM AST
- Where
- Guaynabo County, 9.62 mi NW of Guaynabo to 9.51 mi NW of Guaynabo
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- State Official
- Coordinates
- 18.414, -66.147
An impassable road in PR-5 under the bridge was reported, near the Goya building.
Flood, Bayamon
- When
- April 23, 2:40 PM AST to 4:30 PM AST
- Where
- Bayamon County, 4.91 mi NNW of Bayamon to 4.84 mi NNW of Bayamon
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 18.419, -66.187
Road 871, near the Bayamon Military Academy was reported as flooded. This is near the Bayamon and Toa Baja border.
Flood, Bayamon
- When
- April 23, 2:55 PM AST to 4:00 PM AST
- Where
- Bayamon County, 2.02 mi N of Bayamon to 2.12 mi N of Bayamon
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- 911 Call Center
- Coordinates
- 18.379, -66.171
Magnolia Gardens St. 2, near Hondo River, was reported impassable.
Debris Flow, Toa Baja
- When
- April 23, 3:15 PM AST to 3:20 PM AST
- Where
- Toa Baja County, 3.8 mi WSW of Toa Baja to 3.83 mi WSW of Toa Baja
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 18.411, -66.254
A 911 reporter informed us that there was a landslide near PR-2 just behind the Taco Bell in the municipality of Toa Baja.
Debris Flow, Moca
- When
- April 24, 4:35 PM AST to 4:45 PM AST
- Where
- Moca County, 4.59 mi SSW of Moca to 4.6 mi SSW of Moca
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.320, -67.100
An emergency manager from Moca called to inform us that there was a landslide in PR-495, km 3.5 (Cerro Gordo community). They informed that the landslide got close to a residence but did not reach it.
Flood, San Sebastian
- When
- April 24, 4:35 PM AST to 5:30 PM AST
- Where
- San Sebastian County, 2.5 mi NW of San Sebastian to 2.51 mi NW of San Sebastian
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Emergency Manager
- Coordinates
- 18.343, -66.999
Emergency management from San Sebastian called to inform us that PR-125 intersection |PR-446 is flooded because the river Guatemala is out of its bank.
Flood, San Sebastian
- When
- April 24, 4:35 PM AST to 5:30 PM AST
- Where
- San Sebastian County, 2.62 mi NW of San Sebastian to 2.55 mi NW of San Sebastian
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Emergency Manager
- Coordinates
- 18.346, -66.999
The emergency manager from San Sebastian called to inform us that PR-111 intersection |with PR-446, near the Walgreens is flooded.
Flood, Utuado
- When
- April 24, 4:40 PM AST to 7:00 PM AST
- Where
- Utuado County, 0.75 mi W of Utuado to 0.71 mi W of Utuado
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 18.268, -66.711
A 911 reporter informed us that a residency in 123 St. in the municipality of Utuado near the McDonalds restaurant, was flooded.
Debris Flow, Anasco
- When
- April 24, 5:00 PM AST to April 25, 5:10 PM AST
- Where
- Anasco County, 3.66 mi E of Anasco to 3.52 mi E of Anasco
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.283, -67.064
An emergency manager from A asco called to inform us that there was a landslide in Anasco in carretera 09 km 1.9.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 22 to 23, 20243 deaths · 3 events
- Strong Wind in Minnesota, April 22, 20243 injured · $30,000 · 1 event
- Frost and Freeze in Kentucky, April 22, 20248 events
- High Wind in Montana, April 22, 202458 kt wind · 6 events
- Frost and Freeze in Missouri, April 22, 20245 events
- Frost and Freeze in Illinois, April 22, 20244 events
- Frost and Freeze in Washington, April 22 to 23, 20243 events
- Frost and Freeze in Oregon, April 22 to 23, 20242 events
- Hail in Nebraska, April 22, 20241.5 in hail · 2 events
- Frost and Freeze in Indiana, April 22, 20241 event
- High Wind in Wyoming, April 22, 202459 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176396, 1176397, 1176398, 1176399, 1176400, 1176401, 1176381, 1176391, 1176392, 1176394, 1176395, 1176374, 1176375, 1176388, 1176390, 1176389, 1176376.